Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 69, NWS Flagstaff, AZ

August 4, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 4, 2018, 3:03 PM MDT for Navajo County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2018, 3:03 PM MDT (21:03 UTC)
Expired
Aug 4, 2018, 3:30 PM MDT
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 49 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
509 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1540 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS55 KFGZ 042103
SVRFGZ
AZC017-042130-
/O.NEW.KFGZ.SV.W.0069.180804T2103Z-180804T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
203 PM MST SAT AUG 4 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 230 PM MST

* At 202 PM MST, a severe thunderstorm was located 23 miles south of
  Winslow, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas OF
  Navajo County.

This includes State Route 99 between mile markers 23 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3458 11073 3466 11075 3473 11075 3481 11067
      3477 11049
TIME...MOT...LOC 2102Z 310DEG 7KT 3469 11068 

HAIL...1.00IN
WIND...60MPH
 
$$

NL/RR
1 follow-up statement
846 
WWUS55 KFGZ 042122
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
222 PM MST SAT AUG 4 2018

AZC017-042132-
/O.EXP.KFGZ.SV.W.0069.000000T0000Z-180804T2130Z/
Navajo-
222 PM MST SAT AUG 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
230 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3458 11073 3466 11075 3473 11075 3481 11067
      3477 11049
TIME...MOT...LOC 2122Z 310DEG 7KT 3467 11065 

$$

RR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 9:50 AM MDT, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 4, 9:50 AM MDT, 5 hours 13 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
850 AM MST Sat Aug 4 2018

.SYNOPSIS...For the weekend, thunderstorm chances will be much
lower as a passing disturbance brings drier air to the area.
Daytime temperatures will be several degrees above normal.
Moisture will gradually return toward the middle or end of next
week, with storm chances increasing across the northland.

&&

.DISCUSSION...Observations across northern Arizona reveal dew
points are around 10 degrees below yesterday's values. In general,
dew points range from the mid-40s to mid-50s, lowest in far
northeast Arizona. In addition, this mornings's upper-air
sounding from near Flagstaff, AZ measured precipitable water of
0.69 inches, down from the 0.91 inches observed yesterday. This
decrease in moisture, along with more dry and stable mid-level air
will lead to a reduction in shower and thunderstorm activity
today.

With that said, enough lingering moisture and surface heating
is in place for at least isolated showers and thunderstorms
today. Storms are expected to form first along the Mogollon Rim
and higher terrain in Yavapai County, before slowly moving toward
the northeast around 5 to 10 mph. Little storm activity is
forecast in the mountains of far northeast Arizona as that is
where the driest air resides.

The current forecast is on track, and no updates are anticipated
at this time.

&&

.PREV DISCUSSION /424 AM MST/...As the strong ridge axis shifts to
a position near or just south of our area through Monday, a drier
air mass will affect much of northern Arizona. There will still
be some isolated to scattered afternoon and early evening storms
today, mainly focused along and just north of higher terrain.
Sunday and Monday look even drier, with most areas remaining dry
except the eastern Mogollon Rim, White Mtns and Chuska Mtns where
isolated to scattered storms continue. With strong high pressure
nearby, daytime temperatures will be 5-10 degrees above normal
each day through at least Tuesday.

By the middle and end of next week, the center of high pressure is
forecast to shift northwest of the state. This will allow for a
gradual increase in moisture, especially for southern Arizona but
with modest increases up to the Mogollon Rim and White Mtns.
Steering flow during this period is expected to be from northeast
to southwest, pushing any storms that develop along the Rim and
White Mtns into deeper moisture over Yavapai/Gila counties. North
of the Mogollon Rim, the flow doesn't look favorable for enough
moisture for anything beyond isolated storms through next week at
this point. We kept the increase in storm chances modest and
gradual due to uncertainty in moisture fields, and the
unpredictability of moist outflows sent northward from storms that
could form south of the area.

&&

.AVIATION...For the 18Z package...Mostly VFR conditions are
expected to continue over the next 24 hrs. Scattered TSRA will
develop over the White Mtns this afternoon with isolated storms
possible elsewhere. Brief MVFR/IFR and gusty winds in/near storms.
Otherwise, winds generally SW 10-20 kts. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...A warmer and drier trend will begin today with
isolated to scattered thunderstorm coverage from the Mogollon Rim
into the White Mountains. Storms on Sunday will mainly be limited to
the White Mountains region. Expect erratic outflow winds near any
showers or storms. Otherwise, breezy southwest winds will develop
during the afternoon hours.

Monday through Wednesday...Warmer and drier weather will last at
least into the early part of next week, with the possibility of
moisture increasing into central Arizona by midweek.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/JJ
AVIATION...RR
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:23 PM MDTFlash Flood WarningFGZCoconino10 hr
Aug 4, 12:34 PM MDTFlash Flood WarningFGZCoconino3 hr
Aug 4, 3:31 PM MDTFlash Flood WarningFGZCoconino119 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.